Hail, Gage
- When
- May 7, 6:23 PM CST
- Where
- Gage County, 0.87 mi NW of Adams
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.480, -96.510
Public reported 1-inch hail.
An Enhanced Risk was issued for severe weather on May 7. A shortwave moving across the area interacted with a couple of surface boundaries in the area initiating severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An Enhanced Risk was issued for severe weather on May 7. A shortwave moving across the area interacted with a couple of surface boundaries in the area initiating severe weather. There were numerous hail and wind reports across the area. The largest hail report was 2.5 inches in Lancaster County and the highest measured wind gust was 73 mph in Richardson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 7, 5:26 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 626 PM CDT Sun May 7 2023 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 200 PM CDT Sun May 7 2023 Key Messages: - Enhanced risk for severe storms tonight - Thunderstorm chances continue through next weekend Regional obs were showing an area of low pressure situated over north-central KS with attendant warm front extending into southeast NE/s-central IA. Meanwhile, leading edge of cold front extended from about the NE panhandle to southeast SD. Diurnal heating has allowed for decent destabilization so far across the CWA where MLCAPES were 1500-2500 J/kg. Near term issue to contend with is possible severe storms later this evening. Short term models continue to show post-frontal convection developing just west of the CWA within the next few hours before advancing eastward late this afternoon. By early evening, expect discrete storm formation over the CWA with quick intensification along axis of steep low level lapse rates/increasing boundary layer moisture convergence. With deep layer shear progged over 50kt, the environment will be quite capable of supporting rotating cells with large hail the initial severe threat. As the evening progresses, expect storm mode transition to MCS with wind threat becoming the primary hazard. And given shear on hand, cannot rule out the potential for a tornadic storm. Otherwise, thunder chances are in play Monday into next weekend in part to several passing upper impulses before the approach of a strong upper system on Thursday. Highs: Mon - upper 70s/low 80s Tue - mid 70s/low 80s Wed - mid/upper 70s Thu - mid/upper 70s Fri - low 80S Sat - low 80s Sun - mid 70s && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 626 PM CDT Sun May 7 2023 Main concern remains thunderstorm potential this evening. Storms could develop in both the KOMA and KLNK anywhere in the 00 to 02Z timeframe, but guidance suggests the highest chances would be 01 to 04Z, so included TEMPO mention at both sites. Storms could be strong to severe, with hail, winds over 50 kts, and a possible tornado, but confidence in a severe storm hitting any TAF site is low. For KOFK, storms currently in central Nebraska will be the concern. Guidance suggests they may slide just south, but included TEMPO group there as well from 02 to 04Z. Storms should exit shortly after midnight with VFR conditions and northerly winds near 10 kts thereafter. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DEE AVIATION...CA
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 315 PM CDT Sun May 7 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-081015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 315 PM CDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday Severe thunderstorms will be possible this evening, mainly along and south of the I-80 corridor. The primary hazards will be large hail and damaging winds. A few storms may even be accompanied by a tornado. .DAYS TWO THROUGH SEVEN...Monday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight..
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
225 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM HAIL 6 SW NELIGH 42.07N 98.11W
05/07/2023 E1.50 INCH ANTELOPE NE PUBLIC
DELAYED PUBLIC REPORT OF PING PONG BALL
SIZED HAIL.
&&
PFThe Omaha radar (KOAX), 94 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
14 hail, 11 thunderstorm wind. Local standard time, as filed.
Public reported 1-inch hail.
Public sent a video and a detailed report of what appeared to be a gustnado that tracked south to north for approximately 1 mile. The winds were strong enough to snap a few 8-inch diameter tree branches. This feature occurred on the north edge of a developing storm with winds gusting from south to north in the area just east of the dust whirl.
Trained spotter reported nickel to quarter size hail.
Emergency manager reported 1.75-inch hail.
Public reported 2-inch hail.
Trained spotter reported quarter sized hail.
Public reported 1-inch hail.
Public reported 1-inch hail via mPing.
Emergency manager reported ping pong to tennis ball size hail at Highway 79 and Bluff Road.
Emergency Manager reported 1.75-inch hail.
Public reported 1-inch hail via mPing.
Received a report for 1-inch hail which was relayed via an amateur radio.
Public reported 1.25-inch hail.
A public personal weather station measured a peak wind gust of 58 mph.
Public personal weather station measured a peak wind gust of 68 mph.
Trained spotter reported 1-inch hail and a 35 mph wind gust.
A public personal weather station measured a peak wind gust of 73 mph.
Falls City ASOS measured a peak wind gust of 66 mph.
Emergency manager reported a peak wind gust of 60 mph.
NWS Employee reported 1-inch hail.
Beatrice Airport AWOS measured a peak wind gust of 69 mph.
A public personal weather station measured a peak wind gust of 72 mph.
A public personal weather station measured a peak wind gust of 63 mph.
A public personal weather station measured a peak wind gust of 59 mph.
A trained spotter reported a measured peak wind gust of 62 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096866, 1096867, 1096870, 1096872, 1096873, 1096874, 1096875, 1096876, 1096879, 1096881, 1096882, 1096885, 1096893, 1096901, 1096902, 1096903, 1096904, 1096905, 1096906, 1096911, 1096912, 1096913, 1096914, 1096915, 1096916.